Medical Questions > Conditions and Diseases > Liver Disorders, Hepatitis A,B,C Forum

AST , ALT , and serum alkaline phosphatase

Must Read
Hepatitis can lead to serious liver damage. We cover basics about liver anatomy and define hepatitis here. Plus info on the different types of hepatitis....
What are the major causes of Hepatitis A, Hepatitis B and Hepatitis C? Start here to learn what puts you at risk so that you can avoid the serious liver disease...
A list of the symptoms of each type of Hepatitis here. Plus, when you should seek medical attention for Hep signs and symptoms....
User Profile
Hi

I just recieved my complete blood test and found the following results as alarming:

1. SGPT (ALT) = 233.2
2. SGOT (AST) = 81.2
3. Serum Alk. Phosphatase = 203.

While as The Bilirubin results were Ok ( i believe they are an indicator of a good functionality of the liver)

Total Bilirubin = .69
Direct Bilirubin = .05
Indirect Bilirubin = .64

I'm not using any types of drugs (Just a medicine for high pressure) and i do not drink any alcohols. also i never checked for hepatitis before.

What do you recommend/advise me to do, and should i be worried?

Regards
Moataz


Did you find this post helpful?
|

User Profile
replied January 18th, 2010
Liver Disorders, Hepatitis A,B,C Answer A9249
Hi and welcome to the forum! I am glad that I can help you.

You would like to know what could be the cause of increased AST, ALT and Serum Alkaline Phosphatase.

AST and ALT are enzymes that shows the function of the liver. These enzymes may be increased when there is damage of the liver tissue due to infection(viral or bacterial) or as a side effect from a majority of medications including medications for treatment of hypertension. In hepatitis due to a viral infection the levels of AST and ALT are increased even to five times more than normal. In hepatitis that leads to cirrhosis all AST, ALT, total, direct and indirect Bilirubin will be increased. The normal range of Serum Alkaline Phosphatase is 20 to 140 IU/L. High ALP levels can show that the bile ducts are blocked or that there could be active bone deposition occurring as ALP is a byproduct of osteoblast activity (such as the case in Paget's disease of bone).

Given the data that you described, you may be experiencing hepatitis due to medicine intake. You may consider seeing an infectologist and have diagnostic tests for the different types of viral hepatitis to rule out this condition. You may also consider seeing your cardiologist for further advice whether you will keep on taking the same medication or there would be a change in the therapy.

Please keep in mind that I provide medical information only. I am not able to diagnose medical conditions online. Please contact your doctor or other qualified healthcare provider such as an infectologist or a cardiologist for further advice and information about diagnosis and treatment options for you current condition.


|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Liver Disorders, Hepatitis A,B,C , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.